Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

March 1, 2017Moore County, Richmond County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 1, 2017, 9:13 PM EST for Moore County, Richmond County, North Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 9:13 PM EST (02:13 UTC)
Expired
Mar 1, 2017, 10:30 PM EST
In force
77 min
Issued by
NWS Raleigh, NC

Counties Moore County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS82 KRAH 020213
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
913 PM EST WED MAR 1 2017

NCZ074-075-083>086-020330-
Scotland NC-Richmond NC-Anson NC-Hoke NC-Moore NC-Montgomery NC-
913 PM EST WED MAR 1 2017

...An area of showers and strong thunderstorms will move across 
portions of northeastern Scotland...Richmond...southeastern Anson... 
northwestern Hoke...Moore and eastern Montgomery Counties Until 1030 
PM EST...

At 912 PM EST, Doppler radar was tracking An area of showers and 
strong thunderstorms extending from near Biscoe, Norman and Ellerbe, 
moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Rockingham, Carthage, Pinehurst, Hamlet, Aberdeen,
Biscoe, Hoffman, Whispering Pines and Pinebluff.

A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.

LAT...LON 3549 7977 3550 7936 3548 7935 3548 7936
      3544 7933 3543 7933 3540 7929 3537 7928
      3535 7927 3534 7924 3529 7921 3493 7935
      3482 8006
TIME...MOT...LOC 0212Z 262DEG 58KT 3516 7974 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 1, 7:00 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 1, 7:00 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
700 PM EST Wed Mar 1 2017

.SYNOPSIS...
The approach of a cold front will trigger scattered strong to
severe convection this evening, primarily over the Piedmont.
The cold front will cross our region overnight,followed by cool
high pressure for the later half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Wednesday...

Active weather episode shaping up for the western half of our
forecast area, roughly most of the Piedmont, between 5 PM and 11 PM.

Low level air mass is conditionally unstable this afternoon. While
the sfc heating as allowed temperatures to warm into the 70s to
around 80, sfc dewpoints have held steady into the 50s to around 60.
Looking upstream, dewpoints not much different until you get into
central AL where mid 60s dewpoints are common. Aloft, late morning
special GSO raob depicts a strong low-mid level cap, resulting in
decent convective inhibition across central NC.

Strong sw sfc winds occurring ahead of the cold front with several
sites reporting gusts near 40 mph, and a few locations including RDU
registering wind gusts close to 45 mph. These strong sfc winds will
gradually subside close to sunset though gusts 25-30 mph still
probable after sunset, mainly across the coastal plain and sandhills.

Band of strong/severe convection extending from eastern TN into
northern AL/MS projected to move east-ne through this evening. Near
sfc/low level flow ahead of this line may be able to tap the better
near sfc moisture residing to our sw, and advect this moisture into
the NC Piedmont prior to the arrival of the convection. Main concern
is whether the cap aloft will erode enough to support convective
development.

If cap erodes, scattered strong/severe convection likely over the
western Piedmont by sunset through the first half of the evening.
Considering the depth of 50-60kts winds just above the surface,
damaging  winds still appear to be the primary hazard.
As storms advance past the I-85 corridor towards the I-95 corridor,
expect storms to gradually weaken with less of a damaging wind
threat. While cannot rule out the possibility of a severe storm over
our eastern counties, potential for damaging winds appears far less
over the coastal plain and sandhills compared to the Piedmont.

Cold front responsible for the scattered convection will cross
central NC during the overnight hours. Passage of the front will be
noted by sfc winds veering to the nw with gusts 20-25 mph.
Developing nw flow will advect a drier stable air mass into the
area, leading to clearing skies nw-se overnight through early Thu.
Arrival of colder air will send temperatures into the 40s north and
west of Raleigh by daybreak with 50s anticipated east and south.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Wednesday...

NW flow Thursday will advect a colder drier air mass into central
NC. Bulk of cloud cover should lie to our southeast by mid-morning.
The strongest wind gusts will occur in the morning-mid day hours with
gusts becoming weaker/less frequent in the afternoon as a narrow
ridge of sfc high pressure builds into our region. Low level cold
air advection will yield high temps in the upper 50s nw to the lower
60s se, about a 10-15 degree diurnal temperature recovery.

Mostly clear skies and a near calm wind regime will result in
overnight temperatures generally in the mid 30s. Max relative
humidity values top out at 70-75 percent over the far south and
east. Less appears that frost, where it develops, will be scattered
and light.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Friday through Sunday Night: The upper level trough will swing over
the region on Friday. Meanwhile, a surface low over the northern
Appalachians will quickly move east off the MD/DE coast. A dry cold
frontal passage will subsequently occur, with a reinforcing shot of
cold air behind it. Highs have trended a bit lower for Friday, low
50s NW to around 60 degrees south, though they continue to be
dependent on the timing of the aforementioned reinforcing cold
front. Also, the winds will be strong and gusty during the daytime
with this dry front. Confidence is high that the lowest temperatures
will occur Saturday morning in the wake of the cold front as the
surface high builds into the area. With clear skies and light winds
it still looks like lows will bottom out in the mid 20s north (low
20s possible in outlying areas) to around 30 degrees south. The high
will continue to build into and just south of the area on Saturday
with the flow aloft becoming more northwesterly as the upper level
ridge builds to the west. With little in the way of warm advection,
highs Saturday will top out in the low to mid 50s. Another night of
below normal temperatures is expected Saturday night with lows
around 32 degrees, give or take a few.

The aforementioned upper level ridge will slowly progress eastward
over the region Sunday into early Monday as the surface high lingers
over the Carolina coast. After approximately 48 hours of below
normal temps, a return to near or slightly above normal is expected
on Sunday/Sunday Night, highs in the low to mid 60s and lows in the
mid 40s.

Monday through Wednesday: The surface high will shift off to the
southeast as yet another low pressure system develops out west. The
warm southerly flow increases over the Carolinas Monday and Tuesday
as the aforementioned system moves east toward the Mid-Atlantic.
There are still issues with timing of this system, thus confidence
is low in that regard, but expect a chance for showers ahead of the
front as it moves into the region early to mid week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 700 PM Wednesday...

24 Hour TAF Period: A line of thunderstorms is currently moving
through the forecast area with some storms producing large hail.
Wind gusts in these storms could reach 60 mph. The line will
approach KRDU in the next hour or so with mostly moderate to heavy
rain and a few thunderstorms. The line is expected to weaken as it
moves east over the next several hours. Wind gusts will still be
prevalent, event after the storms move through with gusts of 20-25
kts common. KFAY will be the last to be affected by the storms as
the line is oriented NE to SW. Rain should be out of the area before
or near sunrise. A steady return to VFR should occur after sunrise
tomorrow. Some wind gusts can be expected once again Thursday
afternoon, primarily in the 15-20 kt range.

Long Term: VFR conditions are expected through the weekend and
beyond with some chance for morning fog/low stratus to increase
early next week.

&&

.FIRE WEATHER...
As of 450 PM Wednesday...

A re-enforcing shot of cool dry air will overspread central NC on
Friday. Northwest winds will gust 25-30 mph during the afternoon
hours. This will coincide with minimum relative humidity values
between 20 and 25 percent.

If model trends remain consistent, and rainfall tonight is less than
a quarter of an inch, then red flag criteria may be met Friday. Plan
to coordinate with the NCFS on Thursday morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...ELLIS
FIRE WEATHER...WSS
Hazardous weather outlook, Mar 1, 8:36 PM EST, 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
836 PM EST Wed Mar 1 2017

NCZ024-025-039-040-073>076-083-084-030145-
Orange-Durham-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-
Richmond-
836 PM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mild, dry, and breezy conditions, with low relative humidity values
and wind gusts up to 25 mph, will result in fire weather concerns on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-030145-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
836 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A strong to locally severe thunderstorm may occur across the eastern
half of central NC between 9 PM and 1 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mild, dry, and breezy conditions, with low relative humidity values
and wind gusts up to 25 mph, will result in fire weather concerns on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-030145-
Person-Forsyth-Guilford-Alamance-Davidson-
836 PM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mild, dry, and breezy conditions, with low relative humidity values
and wind gusts up to 25 mph, will result in fire weather concerns on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 7:51 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
751 PM EST WED MAR 1 2017

NCZ073-074-083-020130-
Stanly NC-Anson NC-Montgomery NC-
751 PM EST WED MAR 1 2017

...A strong thunderstorm will affect portions of Stanly...
northwestern Anson and Montgomery Counties Until 830 PM EST...

At 751 PM EST, Doppler radar was tracking A strong thunderstorm near
Midland, or 14 miles southeast of Downtown Concord, moving east at 60
mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Plyler, Locust, Norwood, Badin,
Oakboro and Stanfield.

A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.

LAT...LON 3521 8048 3535 8039 3551 7982 3518 7970
      3518 7985 3516 7989 3515 8028 3520 8028
      3520 8030 3518 8031 3517 8035 3518 8037
      3517 8039 3517 8042 3516 8044 3518 8050
      3520 8050
TIME...MOT...LOC 0051Z 255DEG 51KT 3525 8043

23
Special weather statement, Mar 1, 8:16 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
816 PM EST WED MAR 1 2017

NCZ011-026>028-020200-
Edgecombe NC-Nash NC-Franklin NC-Halifax NC-
816 PM EST WED MAR 1 2017

...A strong thunderstorm will affect portions of northern
Edgecombe...Nash...northeastern Franklin and Halifax Counties Until
900 PM EST...

At 816 PM EST, Doppler radar was tracking A strong thunderstorm near
Nashville, moving east at 60 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Scotland Neck,
Dortches, Red Oak, Enfield, Weldon and Spring Hope.

LAT...LON 3609 7731 3603 7737 3586 7810 3607 7828
      3622 7807 3620 7801 3630 7794 3648 7765
      3644 7762 3641 7755 3637 7755 3634 7759
      3632 7757 3630 7754 3632 7744 3626 7741
      3624 7738 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 0116Z 255DEG 50KT 3603 7801

23
Local storm report, Mar 1, 8:31 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     2 ENE PITTSBORO         35.73N 79.14W
03/01/2017                   CHATHAM            NC   911 CALL CENTER

            1 TREE DOWN.

&&

SC
Special weather statement, Mar 1, 8:45 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
845 PM EST WED MAR 1 2017

NCZ040-075>077-020215-
Lee NC-Chatham NC-Harnett NC-Moore NC-
845 PM EST WED MAR 1 2017

...A strong thunderstorm will affect portions of Lee...southern
Chatham...northwestern Harnett and northwestern Moore Counties Until
915 PM EST...

At 844 PM EST, Doppler radar was tracking A strong thunderstorm 8
miles northwest of Carthage, moving east at 65 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Carthage, Goldston, Broadway, Robbins, Lemon Springs, Gum
Springs, Harpers Crossroads, Highfalls and Moncure.

A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.

LAT...LON 3552 7963 3551 7956 3552 7955 3554 7955
      3575 7904 3541 7894 3531 7965 3549 7969
TIME...MOT...LOC 0144Z 259DEG 57KT 3543 7951

23
Local storm report, Mar 1, 8:48 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
848 PM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SW TROY               35.36N 79.90W
03/01/2017  E1.00 INCH       MONTGOMERY         NC   PUBLIC

            1 INCH HAIL REPORTED AT MCDONALDS ON
            ALBEMARLE ROAD. .

&&

NWS RALEIGH NC
IRIS SYSTEM
Special weather statement, Mar 1, 9:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
913 PM EST WED MAR 1 2017

NCZ074-075-083>086-020330-
Scotland NC-Richmond NC-Anson NC-Hoke NC-Moore NC-Montgomery NC-
913 PM EST WED MAR 1 2017

...An area of showers and strong thunderstorms will move across
portions of northeastern Scotland...Richmond...southeastern Anson...
northwestern Hoke...Moore and eastern Montgomery Counties Until 1030
PM EST...

At 912 PM EST, Doppler radar was tracking An area of showers and
strong thunderstorms extending from near Biscoe, Norman and Ellerbe,
moving east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Rockingham, Carthage, Pinehurst, Hamlet, Aberdeen,
Biscoe, Hoffman, Whispering Pines and Pinebluff.

A severe thunderstorm watch remains in effect until 1000 PM EST for
central North Carolina.

LAT...LON 3549 7977 3550 7936 3548 7935 3548 7936
      3544 7933 3543 7933 3540 7929 3537 7928
      3535 7927 3534 7924 3529 7921 3493 7935
      3482 8006
TIME...MOT...LOC 0212Z 262DEG 58KT 3516 7974

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:01 PM ESTSpecial Weather StatementRAHRandolph59 min
Mar 1, 7:11 PM ESTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly49 min
Mar 1, 7:24 PM ESTSpecial Weather StatementRAHDurham, Orange36 min
Mar 1, 7:44 PM ESTSpecial Weather StatementRAHChatham, Randolph61 min
Mar 1, 7:51 PM ESTSpecial Weather StatementRAHMontgomery, Stanly39 min
Mar 1, 7:57 PM ESTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph, Stanly48 min
Mar 1, 8:16 PM ESTSpecial Weather StatementRAHHalifax, Nash44 min
Mar 1, 8:17 PM ESTSevere Thunderstorm WarningRAHChatham, Wake43 min
Mar 1, 8:45 PM ESTSpecial Weather StatementRAHLee30 min
Mar 1, 9:43 PM ESTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Scotland62 min
Mar 1, 10:13 PM ESTSpecial Weather StatementRAHEdgecombe, Wilson47 min
Mar 1, 10:49 PM ESTSpecial Weather StatementRAHSampson, Wayne11 min
Mar 1, 11:19 PM ESTSpecial Weather StatementRAHSampson56 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.